Erythema nodosum in kidney transplant recipient: A rare complication of pneumonia treatment

M. Gregorini, M. Castello, T. Rampino, P. Esposito, R. Rosso, G. Borroni, A. Dal Canton

Research output: Contribution to journalArticlepeer-review

Abstract

Erythema nodosum (EN) is a cutaneous inflammatory reaction, usually reported in young women, but it is rarely observed among transplant patients. Localization in the lower extremities is typical, mostly involving the anterior surfaces of the legs. Several viral, bacterial, mycotic, and non-infectious etiologies, such as autommune disorders, drugs, inflammatory bowel diseases, sarcoidosis, pregnancy, and malignancies, have been found. We describe the case of a young woman kidney transplant recipient developing bilateral, erythematous, warm nodules localized on the anterior surface of her legs after antibiotic treatment for pneumonia with levofloxacin. Her immunosuppression was sirolimus and mycophenolate mofetil. EN was diagnosed by skin biopsy; microscopic examination showed septal panniculitis with granulomas. As a complete remission of the lesions was obtained in our patient after interruption of levofloxacin therapy, we suspect that levofloxacin was involved in the pathogenesis of EN. In fact, the management of EN is based on the treatment of underlying or associated conditions.

Original languageEnglish
Pages (from-to)72-74
Number of pages3
JournalTransplant Infectious Disease
Volume14
Issue number1
DOIs
Publication statusPublished - Feb 2012

Keywords

  • Erythema nodosum
  • Levofloxacin
  • Transplantation

ASJC Scopus subject areas

  • Transplantation
  • Infectious Diseases

Fingerprint

Dive into the research topics of 'Erythema nodosum in kidney transplant recipient: A rare complication of pneumonia treatment'. Together they form a unique fingerprint.

Cite this